Alert archive / Ohio / Flash Flood Warnings in 2003

Flash Flood Warning 166, NWS Pittsburgh, PA

August 3, 2003Monroe County, Ohio

NWS Pittsburgh, PA issued this flash flood warning at Aug 3, 2003, 2:24 PM EDT for Monroe County, Ohio. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 3, 2003, 2:24 PM EDT (18:24 UTC)
Expired
Aug 3, 2003, 5:30 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Monroe County, OH

The radar

The Pittsburgh radar (KPBZ), 116 km from the middle of the area, began a volume at 18:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 6.4 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2003-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 346 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2003-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
346 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
797 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 031826
FFWPBZ
OHC111-032130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
224 PM EDT SUN AUG 3 2003

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MONROE COUNTY IN OHIO

* UNTIL 530 PM EDT

* AT 224 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED HEAVY
  RAIN CONTINUING TO MOVE THROUGH THE AREA FROM SOUTH TO NORTH.

* OTHER LOCATIONS IN THE WARNING INCLUDE...LEWISVILLE...STAFFORD AND 
  BURKHART.

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 11:43 AM EDT, 2 hours 41 minutes earlier.

Area forecast discussion, Aug 3, 11:43 AM EDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1143 AM EDT SUN AUG 3 2003

PCPN CONTG TO SLIDE NWD MNLY ACRS E CNTRL OH COUNTIES LATE THIS
MRNG. SOME E CNTRL OH LOCATIONS...ESPECIALLY PARTS OF MUSKINGUM
COUNTY ALREADY RECEIVED HVY RAIN OVRNGT. SO EXPANDED FLOOD WATCH TO
INCLUDE ALL OF OUR E CNTRL OH COUNTIES.

NO CHGS TO LTR PDS.

.PBZ...
MD...FLOOD WATCH TIL 10 PM FOR ZONE MDZ001.

OH...FLOOD WATCH TIL 10 PM FOR ZONES
OHZ039>041...OHZ048>050...OHZ057>059...OHZ068>069.

PA...FLOOD WATCH TIL 10 PM FOR ZONES
PAZ007>009...PAZ013>016...PAZ020>023...PAZ029>032.

WV...FLOOD WATCH TIL 10 PM FOR ZONES
WVZ001>004...WVZ012...WVZ021>023...WVZ041.
Hazardous weather outlook, Aug 3, 5:51 AM EDT, 8 hours 33 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-031100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
551 AM EDT SUN AUG 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

A FLOOD WATCH IS IN EFFECT UNTIL 10 PM FOR MUCH OF THE AREA. REPEAT
HEAVY RAINS OF AN INCH OR MORE IN AN HOUR OR TWO INCHES IN THREE
HOURS CAN CAUSE STREAMS AND CREEKS TO COME OUT OF THEIR BANKS.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE WEATHER ON MONDAY.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED BOTH TODAY AND MONDAY.

In the hours before

Special weather statement, Aug 3, 1:06 PM EDT, 1 hour 18 minutes before
OHZ039-040-049-050-058-059-068-069-WVZ001>004-012-032000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
106 PM EDT SUN AUG 3 2003

...HEAVY RAIN MOVING INTO THE AREA...

SHOWERS AND THUNDERSTORMS ARE CONTINUING TO MOVE THROUGH THE REGION
AND WILL PRODUCE HEAVY RAIN THIS AFTERNOON. MOTORISTS SHOULD BE
ALERT FOR PONDING OF WATER ON ROADS AND REDUCED VISIBILITY IN HEAVY
RAIN.

PERSONS LIVING NEAR STREAMS AND LOW LYING AREAS SHOULD MONITOR WATER
LEVELS CLOSELY AND BE PREPARED TO MOVE TO HIGHER GROUND IF WATER
BEGINS TO RISE.

A FLOOD WATCH REMAINS IN EFFECT UNTIL 10 PM.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 5:03 AM EDTFlash Flood WarningPBZMuskingum3 hr
Aug 3, 6:03 AM EDTFlash Flood WarningPBZTuscarawas3 hr
Aug 3, 2:10 PM EDTFlash Flood WarningPBZBelmont3 hr

Nearby

Flash Flood Warnings in Ohio, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.